Illinois, 2011

Hail in Illinois, May 24, 2011

May 24, 2011 · NWS DVN · 2 events in 1 county or zone

A strong low pressure system in the southern plains pushed widespread rain and scattered thunderstorms into eastern Iowa and northwest Illinois during the afternoon and evening of May 24. Some of the storms were severe, producing large hail, damaging winds, and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low pressure system in the southern plains pushed widespread rain and scattered thunderstorms into eastern Iowa and northwest Illinois during the afternoon and evening of May 24. Some of the storms were severe, producing large hail, damaging winds, and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 2:45 AM CST, 10 hours 43 minutes earlier.

Area forecast discussion, May 24, 2:45 AM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT TUE MAY 24 2011

.SYNOPSIS...
THE 06Z SURFACE ANALYSIS SHOWED A WEAK COLD FRONT DRAPED ACROSS
NORTHERN ILLINOIS AND SOUTHERN IA.  THE FRONT EXTENDED INTO LOW
PRESSURE OVER EASTERN NM AND THE OK PANHANDLE.  IN THE MID
LEVELS...A TROF CONTINUED TO DIG THROUGH THE SOUTHWESTERN U.S. WHICH
CAUSED UPPER RIDGING TO SHARPEN FROM THE CENTRAL PLAINS INTO THE
NORTHERN ROCKIES.  THE SIGNIFICANT SHRA/TSRA WAS OCCURRING FROM THE
LOWER MS VALLEY INTO THE CENTRAL PLAINS...JUST AHEAD OF THE
DEVELOPING WESTERN U.S. TROF.   OVER THE MID MS VALLEY...MID LEVEL
WARM AIR ADVECTION WAS SUPPORTING SOME MID CLOUDS OVER THE CWFA
ALONG WITH A FEW -SHRA ALONG AND NORTH OF THE I80 CORRIDOR.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE SPOTTY -SHRA ONGOING OVER THE CENTRAL THIRD OF THE CWFA APPEARS
TO BE DRIVEN BY SOME WEAK MID LEVEL WAA.  LOOKING AT THE 700MB PROGS
IT APPEARS THAT THE WAA WILL WEAKEN FURTHER BY 12Z WHICH WILL CAUSE
THE SHRA TO DISSIPATE.  THEREFORE HAVE KEPT THE MORNING HOURS DRY.
FOR THIS AFTERNOON HAVE EXPANDED SLIGHT CHANCE POPS THROUGH THE
NORTHERN HALF OF THE CWFA WITH SEVERAL OF THE SHORT TERM AND
MESOSCALE MODELS SUGGESTING SPOTTY SHRA OR TSRA DEVELOPING THIS
AFTERNOON IN THE NORTH. THE POPS ARE SUPPORTED BY MODEL PROGS OF
MODEST THETA-E ADVECTION OVER  THE NORTHERN CWFA AS WELL AS
INCREASINGLY DIFFLUENT FLOW ALOFT...AHEAD OF THE EJECTING
SOUTHWESTERN U.S. UPPER LOW AND WEST OF THE RETREATING PLAINS/MS
VALLEY UPPER RIDGE. MODELS ARE ARE SHOWING SOME ELEVATED CAPE IN THE
1500-2000J/KG RANGE BY LATE AFTERNOON OVER THE NRN HALF OF THE
CWFA.  WILL CONTINUE CHANCE POPS OVER THE SOUTHERN HALF OF THE CWFA
IN THE VICINITY OF THE SURFACE FRONT AS IT CONTINUES TO SAG SOUTH.

TONIGHT...THE MAIN WARM FRONT IS EXPECTED TO SET UP OVER NORTHERN MO
WITH THE 850MB FRONT LIFTING INTO SOUTHERN IA BY 12Z WEDNESDAY AHEAD
OF THE EJECTING SOUTHWESTERN U.S. UPPER LOW.  LOW LEVEL CONVERGENCE
NEAR THE 850 FRONT ALONG WITH STRONGLY DIFFLUENT FLOW ALOFT WILL
PROVIDE SUFFICIENT FORCING FOR WIDESPREAD SHRA/TSRA OVER THE
SOUTHERN HALF OF THE CWFA BY LATE TONIGHT.  HAVE GONE WITH CHANCE
POPS FOR THE EVENING HOURS THEN INCREASED POPS TO CATEGORICAL OVER
THE SOUTH HALF AND LIKELIES NORTH AFTER MIDNIGHT.  THE SOUTHERN HALF
OF THE CWFA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE STORMS TONIGHT.
THE FORCING WILL BE OVERSPREADING AN AREA OF 1000-1500J/KG ELEVATED
CAPES OVER THE SOUTHERN HALF OF THE CWFA PROVIDING PLENTY OF FUEL
FOR THE STORMS.   DEEP LAYER SHEAR IS PROGGED TO BE AROUND 40KTS
WITH SOME DIRECTIONAL SHEAR SUPPORTING ELEVATED SUPERCELLS.  THE
MAIN THREATS SHOULD BE DAMAGING WIND AND HAIL WITH MODEL SOUNDINGS
OVER THE SOUTHERN CWFA SHOWING A SHALLOW NEAR SURFACE STABLE LAYER.
THE FREEZING LEVEL IS EXPECTED TO BE AROUND 11KFT LATE TONIGHT BUT
WITH ROTATING UPDRAFTS THERE IS A LARGE HAIL THREAT...ESPECIALLY
EARLY IN THE EVENT...BEFORE THE COLUMN IS SATURATED.  PW'S INCREASE
TO AROUND 1.75 INCHES LATE TONIGHT...SUGGESTING A HEAVY RAIN THREAT
IN THE SOUTH.  ..DLF..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
OVERALL...MODEL INITIALIZATION WAS POOR ESPECIALLY IN REGARDS TO LOW
LEVEL MOISTURE. THE UKMET SEEMS TO HAVE INITIALIZED THE LOW LEVEL
MOISTURE BETTER THAN THE OTHER MODELS.

DIAGNOSTICS/VERIFICATION OF THE MODELS THROUGH 06Z SHOW A AVERAGE
REPRESENTATION OF THE GENERAL SYNOPTIC FEATURES. THE QUESTION FOR
WEDNESDAY IS HOW FAR NORTH THE WARM FRONT WILL GET.

PRECIP SHOULD BE ONGOING ACROSS THE CWFA SUNRISE WEDNESDAY THROUGH A
COMBINATION OF GENERAL RAIN AND A POSSIBLE MCS ACROSS THE SOUTH
THIRD OR SO. THE STRONG WAA COMBINED WITH THE COLD AIR ACROSS THE
GREAT LAKES WILL INCREASE THE NATURAL BAROCLINICITY AND PRODUCE A
WIDESPREAD MODERATE TO HEAVY RAIN EVENT. THE PLACEMENT OF THE WARM
FRONT WILL BE THE MAIN FOCUS FOR A BAND OF HEAVIER RAIN.

THE COLD AIR ACROSS THE GREAT LAKES SHOULD PROVIDE A NATURAL BARRIER
TO THE NORTHWARD MOVEMENT OF THE WARM FRONT. THUS I-80 ACROSS
ILLINOIS SHOULD BE THE NORTHERN EXTENT OF THE WARM FRONT WITH IT
ARCING TO THE SOUTHWEST INTO SOUTHERN IOWA. THUS KOTM...KMLI...AND
THEN EAST ALONG I-80 SHOULD BE WHERE THE WARM FRONT STALLS. SAID
FRONT WOULD THEN PROVIDE THE FOCUS FOR A BAND OF HEAVIER RAINFALL
PLUS/MINUS 30 MILES OF THE FRONT.

THE THERMAL GRADIENT ON WEDNESDAY WILL BE CONSIDERABLE WITH
POTENTIALLY A 20-25 DEGREE GRADIENT ACROSS THE CWFA. SFC BASED
CONVECTION WILL BE LIKELY SOUTH OF THE FRONT WITH ELEVATED
CONVECTION NORTH. THE MOISTURE INFLUX AND WAA SHOULD ALSO RESULT IN
SOME SEVERE STORMS...ESPECIALLY ALONG AND SOUTH OF THE FRONT.
ELEVATED SEVERE STORMS PRODUCING HAIL COULD FORM NORTH OF THE FRONT
BUT SHOULD BE WITHIN 25 MILES OF THE SFC BOUNDARY.

MODERATE TO HEAVY RAIN WILL CONTINUE INTO WEDNESDAY EVENING DUE TO
THE PROXIMITY OF THE PASSING UPPER AND SFC LOWS AND A DEVELOPING
DEFORMATION ZONE. RAINFALL INTENSITY SHOULD DIMINISH AFTER MIDNIGHT
BUT THE DEFORMATION ZONE WILL KEEP RAIN GOING ALL NIGHT.

SHRA WILL CONTINUE ON THURSDAY ACROSS THE SOUTHEAST TWO THIRDS OF
THE CWFA AND LINGER INTO THE EVENING ACROSS THE FAR EAST BEFORE
ENDING. SOME CLEARING SHOULD OCCUR LATE THURSDAY NIGHT AS THE SYSTEM
MOVES EAST OF THE AREA.

FRIDAY ON...
THE REX BLOCK ON THE WEST COAST COLLAPSES ALLOWING THE LONGWAVE TROF
ON THE EAST COAST TO RETROGRADE. SOUTHWEST FLOW SETS UP ACROSS THE
AREA ALLOWING THE ACTIVE PATTERN TO CONTINUE WITH TEMPERATURES
EVENTUALLY CLIMBING ABOVE NORMAL.

FRIDAY MORNING LOOKS TO BE DRY. HOW FAST RETURN FLOW DEVELOPS FRIDAY
AFTERNOON WILL DETERMINE IF CONVECTION DEVELOPS IN THE WESTERN THIRD
DURING THE AFTERNOON. A RESPECTABLE VORT MAX ARRIVES FRIDAY NIGHT
INTO SATURDAY THAT WILL BRING THE NEXT CHANCE OF RAIN.

SATURDAY NIGHT ON...ENERGY EJECTING OUT OF THE WESTERN TROF SHOULD
RESULT IN A NEAR DAILY CHANCE OF RAIN MOST LIKELY THROUGH MCS
EVENTS. THERE WILL BE DRY PERIODS SATURDAY NIGHT THROUGH MONDAY
NIGHT BUT TIMING THEM IS NOT POSSIBLE. BY EARLY NEXT WEEK
TEMPERATURES SHOULD CLIMB WELL ABOVE NORMAL AS THE LONGWAVE RIDGE
OVER THE SOUTHEAST CONUS BUILDS NORTH. ALTHOUGH NOT CERTAIN YET...A
POTENTIAL HEAT DOME MAY BE DEVELOPING. IF SO THEN THE RING OF FIRE
MAY BECOME ACTIVE WITH NOCTURNAL MCS EVENTS ACROSS THE PLAINS AND
MIDWEST. WHETHER THE CWFA WILL BE IN THE ACTIVE MCS ZONE IS NOT YET
CERTAIN.
..08..

&&

.AVIATION...
MID LEVEL CLOUDS WILL PRODUCE SOME SPOTTY SHRA ALONG AND NORTH OF
THE I80 EARLY THIS MORNING.  BY AFTERNOON DEVELOPING WARM/MOIST
ADVECTION IN THE LOW LEVELS WILL INCREASE THE THREAT OF SHRA/TSRA
CENTRAL AND SOUTH WITH WIDESPREAD SHRA/TSRA EXPECTED TO MOVE INTO
THE SOUTHEAST IOWA/WEST CENTRAL IL AFTER MIDNIGHT.  WILL KEEP VFR
CONDITIONS AT ALL TAF SITES THROUGH MIDNIGHT AND MENTION VCSH/VCTS
AT KBRL/KMLI THIS AFTERNOON AND EVENING...THEN HIT THE TSRA HARDER
WITH LOWER CONDITIONS AT THESE SITES AFTER 06Z.  FOR KCID/KDBQ SINCE
THEY ARE EXPECTED TO REMAIN NORTH OF THE WIDESPREAD CONVECTION
THROUGH THE NIGHT..WILL CONTINUE TO MENTION VCTS WITH VFR CIGS/VSBYS
AFTER 06Z.  ..DLF..

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/08
Hazardous weather outlook, May 24, 3:37 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CDT TUE MAY 24 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA THIS
AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AFTER MIDNIGHT SOUTH OF INTERSTATE 80. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH
INTERSTATE 80 FROM LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY
MORNING.

A WEAK COLD FRONT SAGGING SOUTH THROUGH AREA TODAY WILL PROVIDE A FOCUS
FOR THUNDERSTORM ACTIVITY OVER AREAS ALONG AND SOUTH OF AN
OTTUMWA...MACOMB LINE LATE THIS AFTERNOON AND THIS EVENING.  A
SEVERE STORM IS POSSIBLE IN THIS AREA...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. AFTER MIDNIGHT THUNDERSTORMS
ARE EXPECTED TO INCREASE SOUTH OF INTERSTATE 80 WITH SOME SEVERE
STORMS POSSIBLE. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE
DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA. THERE IS A
NEAR DAILY CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
POSSIBLE WEDNESDAY INTO WEDNESDAY EVENING.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ON
WEDNESDAY. THE RISK AREA IS EAST OF AN OTTUMWA IOWA...TO QUAD
CITIES...TO STERLING ILLINOIS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
EARLY WEDNESDAY MORNING FOR AREAS SOUTH OF INTERSTATE 80.

DLF/08

In the hours before

Special weather statement, May 24, 1:19 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT TUE MAY 24 2011

ILZ009-015-242015-
ROCK ISLAND IL-WHITESIDE IL-
219 PM CDT TUE MAY 24 2011

...FUNNEL CLOUD REPORTED IN WHITESIDE COUNTY ILLINOIS...

TRAINED SPOTTERS REPORTED SIGHTING A FUNNEL CLOUD NEAR ERIE IN
WHITESIDE COUNTY. THE FUNNEL CLOUD IS ASSOCIATED WITH SHOWERS OR
WEAK THUNDERSTORMS OCCURRING ALONG A STATIONARY BOUNDARY.

THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCH DOWN. THE
ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT SUPPORT
STRONG...DAMAGING TORNADOES.

IN THE UNUSUAL CASE THEY DO TOUCH DOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4158 8969 4159 9011 4162 9022 4179 9014
      4170 8963 4159 8962

HAASE
Local storm report, May 24, 1:22 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FUNNEL CLOUD     2 NE HILLSDALE          41.63N 90.15W
05/24/2011                   WHITESIDE          IL   LAW ENFORCEMENT

            REPORTED BY WHITESIDE COUNTY SHERIFF

&&

GROSS

The radar

The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Whiteside

When
May 24, 1:28 PM CST
Where
Whiteside County, 0.69 mi N of Erie
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.660, -90.080

Hail, Whiteside

When
May 24, 1:45 PM CST
Where
Whiteside County, 2.08 mi NE of Spring Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
41.640, -90.020

Golf ball sized hail fell about 3 miles southwest of Portland Corners, IL around 245 pm CDT May 24. The hail storm lasted about 20 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315155, 315156.